Year : 2011 | Volume
: 53 | Issue : 1 | Page : 80--81
Lorazepam-induced prolonged apnea after ECT-induced prolonged seizure
Dattatreya Dhavale1, Vidyadhar Watve1, Chittaranjan Andrade2,
1 Department of Psychiatry, Poona Hospital and Research Center, Pune - 411 030 , Maharashtra, India
2 Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bangalore - 560 029, Karnataka, India
Department of Psychiatry, Poona Hospital and Research Center, Pune - 411 030 , Maharashtra
|How to cite this article:|
Dhavale D, Watve V, Andrade C. Lorazepam-induced prolonged apnea after ECT-induced prolonged seizure.Indian J Psychiatry 2011;53:80-81
|How to cite this URL:|
Dhavale D, Watve V, Andrade C. Lorazepam-induced prolonged apnea after ECT-induced prolonged seizure. Indian J Psychiatry [serial online] 2011 [cited 2021 Oct 27 ];53:80-81
Available from: https://www.indianjpsychiatry.org/text.asp?2011/53/1/80/75551
Prolonged apnea after electroconvulsive therapy (ECT) is rare and may occur in persons who are deficient in pseudocholinesterase, the enzyme which metabolizes the succinylcholine in the ECT premedication.  We report a patient who developed prolonged apnea after receiving intravenous (IV) lorazepam for the termination of a prolonged seizure during ECT.
Ms. R, a 20-year-old, 45-kg woman with a DSM-IV diagnosis of schizophreniform psychosis, received ECT to accelerate recovery, as is the usual practice at our centre. She uneventfully received five alternate-day, thrice-weekly, modified, sinusoidal wave treatments along with oral haloperidol (10 mg/day) and trihexyphenidyl (4 mg/day). There was substantial clinical improvement.
The sixth ECT was administered in the same manner as the earlier treatments. Premedication comprised pentothal (250 mg), atropine (0.6 mg), and succinylcholine (25 mg). The patient was hyperventilated with pure oxygen before the passage of the stimulus. A stimulus of 110 v was administered for 0.6 s.
The resultant motor convulsion persisted beyond 2 min; therefore, an attempt was made to terminate the seizure using lorazepam (4 mg IV). However, convulsive phenomena (upward rolling of the eyeballs, dorsiflexion of hallux) persisted, and after a further 1 min, lorazepam (4 mg IV) was once again administered. This time, the motor manifestations of the seizure disappeared.
Spontaneous respiration did not resume and, therefore, the patient was manually ventilated with oxygen. During this period, her blood pressure was 130/80, pulse was 114/min, and oxygen saturation was 99%. Weak breathing movements began only after about 1 h. She was then shifted into intensive care and put on a ventilator.
Her hemoglobin level was 10.9 gm/dL and her serum potassium was 2.8 mEq/L; otherwise, the results of hematology, blood sugar, serum electrolytes (including calcium), and other investigations were within normal limits. Her serum cholinesterase level was 14,290 (normal range, 7,000-19,000) U/L. A magnetic resonance imaging brain scan did not show any abnormality.
She was successfully weaned off the ventilator 1 day later. However, her sensorium remained impaired: she was confused and her speech was irrelevant. She was managed conservatively. She improved progressively and, after 2 weeks, was discharged from the hospital with a prescription for quetiapine (150 mg/day). At the time of discharge, she was cognitively intact and had no active psychotic symptoms.
The administration of a parenteral benzodiazepine to terminate the prolonged seizure, the repetition of the dose, and the choice of drug and dose were all in accordance with official guidelines. ,, The literature, however, is unclear on the duration for which the clinician should wait before repeating the dose in the context of ECT. As all investigations, including pseudocholinesterase levels, were within acceptable limits in our patient, the only explanation for the prolonged apnea was benzodiazepine-induced respiratory depression. In this context, we stress that our patient had no risk factors, such as pre-existing respiratory disease; she did not receive an excessively high dose of anesthesia; and her concurrent oral psychotropic medications, haloperidol and trihexyphenidyl, are not known to induce respiratory depression.
While respiratory depression is less likely with lorazepam than diazepam, it may occasionally occur when high doses are parenterally administered, as in our patient. , Whether her subsequent hospital course represented a post-ictal confusional state or transient drug-induced encephalopathy is a moot point; the take-home message, however, is that patients who require medical termination of a prolonged seizure in the context of ECT may experience prolonged apnea subsequently, and clinicians should be prepared for this contingency. Parenteral flumazenil may help reverse benzodiazepine-induced sedation and respiratory depression,  but there is some controversy over its efficacy in the latter regard.  In any case, the drug is presently unavailable in India. Perhaps consideration should be given to the use of short-acting anesthesia (e.g., propofol, which has potent anticonvulsant properties) rather than benzodiazepines to terminate prolonged seizures occurring in the context of ECT.
|1||American Psychiatric Association. The Practice of ECT: Recommendations for Practice, Training, and Privileging. Task Force Report on ECT. Washington, DC: American Psychiatric Press; 2001.|
|2||In: Scott AI, editor. The ECT Handbook. 2 nd ed. The Third Report of the Royal College of Psychiatrists' Special Committee on ECT. London: Royal College of Psychiatrists; 2005.|
|3||Meierkord H, Boon P, Engelsen B, Gvcke K, Shorvon S, Tinuper P, et al. EFNS guideline on the management of status epilepticus. Eur J Neurol 2006;13:445-50.|
|4||Appleton R, Sweeney A, Choonara I, Robson J, Molyneux E. Lorazepam versus diazepam in the acute treatment of epileptic seizures and status epilepticus. Dev Med Child Neurol 1995;37:682-8.|
|5||Stewart WA, Harrison R, Dooley JM. Respiratory depression in the acute management of seizures. Arch Dis Child 2002;87:225-6.|
|6||Morse J, Bamias G. Ability to reverse deeper levels of unintended sedation. Digestion 2010;82:94-6.|
|7||Shalansky SJ, Naumann TL, Englander FA. Effect of flumazenil on benzodiazepine-induced respiratory depression. Clin Pharm 1993;12:483-7.|